Hail, Erath
- When
- May 20, 4:33 AM CST
- Where
- Erath County, 1.75 mi W of Huckabay
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.330, -98.330
Nickel sized hail was reported 2 miles west of Huckaby.
A shortwave trough moved east through the Southern Plains during the early afternoon hours and aided in the initation of supercell thunderstorms along a cold front located just northwest of the Dallas Fort Worth metroplex. Numerous supercell thunderstorms developed and produced hail up to the size of baseballs, destructive outflow winds of up to 70 mph and three brief EF-0 tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A shortwave trough moved east through the Southern Plains during the early afternoon hours and aided in the initation of supercell thunderstorms along a cold front located just northwest of the Dallas Fort Worth metroplex. Numerous supercell thunderstorms developed and produced hail up to the size of baseballs, destructive outflow winds of up to 70 mph and three brief EF-0 tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 20, 4:21 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 521 AM CDT THU MAY 20 2010 .AVIATION... THE BOUNDARY THAT APPEARS ON RADAR IS NOT THE ACTUAL COLD FRONT. WINDS SHIFTED TO THE NORTHWEST AT KSPS AND WEST AT KABI....BUT AS THE BOUNDARY MOVED FARTHER EAST...WINDS REMAINED SOUTHERLY AT KGLE AND KLUD. HAVE UPDATED THE METROPLEX TAFS TO KEEP THE WINDS SOUTHERLY THIS MORNING. SHOWERS AND THUNDERSTORMS BETWEEN KABI AND KJWY WILL CONTINUE TO MOVE EAST AND MOSTLY REMAIN SOUTH OF THE METROPLEX TAF SITES. HOWEVER...A SHOWER WAS LOCATED AT 15 MILES EAST OF KMWL AND ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE AHEAD OF THE COLD FRONT...SO HAVE KEPT VCTS IN THE METROPLEX TAF SITES THROUGH 15Z. 58 && .PREV DISCUSSION... /ISSUED 324 AM CDT THU MAY 20 2010/ THE COLD FRONT CAN BE SEEN ON REGIONAL MOSAIC RACING SOUTHEAST THROUGH OKLAHOMA AND ABOUT TO ENTER OUR NORTHWESTERN COUNTIES. NEW REFLECTIVITY IS NOW DEVELOPING ALONG THE COLD FRONT IN SOUTH CENTRAL OKLAHOMA WHILE A SLOW MOVING MCS CONTINUES TO IMPACT SOUTHEAST OKLAHOMA. WE ARE STILL UNCERTAIN IF THE MCS OVER SOUTHEAST OKLAHOMA WILL SLIDE SOUTH INTO OUR NORTHEASTERN COUNTIES BUT THE QUICKLY ADVANCING COLD FRONT MAY HELP TO PUSH THE MCS IN A SOUTHEAST DIRECTION...LIKELY MISSING OUR NORTHEASTERN COUNTIES. THE ATMOSPHERE REMAINS UNSTABLE OVER NORTH TEXAS BUT BEING THE MIDDLE OF THE NIGHT...WE ARE CAPPED. HOWEVER...THE NEXT SHORTWAVE IS ABOUT TO MOVE INTO NORTH TEXAS AND THIS STRONGER SHORTWAVE MAY PROVIDE ENOUGH LIFT FOR STORMS TO CONTINUE DEVELOPING ALONG THE COLD FRONT. THE MOST LIKELY SCENARIO IS FOR NEW STORMS TO DEVELOP ALONG THE COLD FRONT AS IT PUSHES INTO NORTH TEXAS. SOME OF THESE STORMS COULD BE STRONG TO SEVERE THIS MORNING PRODUCING LARGE HAIL AND DAMAGING WINDS. THE COLD FRONT WILL CONTINUE TO BE THE FOCUS FOR STORMS TODAY AS THE SHORTWAVE MOVES THROUGH NORTH TEXAS. THE COLD FRONT IS CURRENTLY MOVING FASTER THAN THE MODELS FORECASTED BUT MAY SLOW DOWN CLOSE TO DAYBREAK. THIS WOULD ALLOW FOR STORMS TO CONTINUE THIS AFTERNOON MAINLY EAST OF INTERSTATE 35. WHEREVER THE COLD FRONT IS TODAY OR WHERE IT STALLS WILL BE THE FOCUS FOR THUNDERSTORMS THROUGHOUT THE DAY. THE MODELS CONTINUE TO INDICATE A MODERATELY UNSTABLE ATMOSPHERE AND WEAKLY CAPPED ENVIRONMENT OVER OUR EASTERN HALF THIS AFTERNOON. SHEAR VALUES WILL ONCE AGAIN AVERAGE 35-40 KTS ALLOWING FOR STORMS TO ROTATE. UNLIKE YESTERDAY...THE PRESENCE OF THE SHORTWAVE OVER THE REGION SHOULD PROVIDE THE LIFT THAT WAS MISSING YESTERDAY...AIDING IN STORM DEVELOPMENT. THINK THAT ALL STORM ACTIVITY WILL BE MOVING INTO EAST TEXAS BY EVENING AS THE UPPER LEVEL TROUGH AXIS SHIFTS EAST INTO LOUISIANA. HOWEVER...A FEW LINGERING STORMS OVER THE EASTERN COUNTIES MAY BE POSSIBLE THROUGH THE LATE EVENING HOURS. THE COLD FRONT IS EXPECTED TO STALL OVER NORTH TEXAS TODAY AND THEN RETREAT NORTH OVERNIGHT. FOR TODAY...HAVE GONE WITH THE COOLER METMOS FOR DAYTIME HIGHS KEEPING TEMPERATURE BELOW GUIDANCE OVER OUR EASTERN ZONES. A WARM NIGHT IS STILL IN STORE FOR TONIGHT AS THE FRONT RETREATS NORTH. AS THE UPPER LEVEL TROUGH MOVES TO THE EAST...RIDGING WILL MOVE INTO THE REGION ON FRIDAY AND CONTINUE TO STRENGTHEN OVER THE WEEKEND. TEMPERATURES WILL QUICKLY WARM AND DAYTIME HIGHS IN THE UPPER 80S TO MID 90S WILL BE COMMON THROUGH THE WEEKEND AND INTO NEXT WEEK. WILL CONTINUE TO MAINTAIN A DRY FORECAST BEYOND TONIGHT BUT A FEW AFTERNOON THUNDERSTORMS MAY OCCUR NEXT WEEK AS NORTH TEXAS MAINTAINS ITS LOW LEVEL MOISTURE AND REMAINS WEDGED BETWEEN THE BROAD UPPER LEVEL TROUGH TO THE WEST AND THE CENTER OF THE UPPER LEVEL RIDGE TO OUR EAST. ANY SMALL DISTURBANCE OR PERTURBATION IN THE SOUTHWEST FLOW COULD SPARK OFF A FEW AFTERNOON THUNDERSTORMS. 82/JLD && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 88 70 93 74 94 / 40 20 5 5 10 WACO, TX 89 71 93 73 93 / 30 20 5 5 10 PARIS, TX 84 66 90 69 90 / 50 20 5 5 10 DENTON, TX 86 66 92 70 92 / 50 20 5 5 10 MCKINNEY, TX 85 66 91 71 91 / 50 20 5 5 10 DALLAS, TX 88 72 93 74 94 / 40 20 5 5 10 TERRELL, TX 87 69 93 71 95 / 50 20 5 5 10 CORSICANA, TX 86 70 92 72 91 / 50 20 5 5 10 TEMPLE, TX 90 69 93 71 93 / 20 10 5 5 10 MINERAL WELLS, TX 87 66 94 70 94 / 20 10 5 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/82
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 404 AM CDT THU MAY 20 2010 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211130- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 404 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY. SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. SOME OF THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL THAT MAY RESULT IN FLASH FLOODING. THUNDERSTORMS WILL END FROM WEST TO EAST LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF A COMANCHE TO PALESTINE LINE THIS MORNING...AND MAINLY ALONG AND EAST OF THE I-35 CORRIDOR THIS AFTERNOON INTO EARLY EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 AM CDT THU MAY 20 2010
TXZ129-201015-
EASTLAND TX-
439 AM CDT THU MAY 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL EASTLAND COUNTY
AT 439 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF CISCO...MOVING EAST AT 25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CISCO AND EASTLAND.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAINFALL...MARBLE-SIZED HAIL...AND WIND GUSTS TO 50 MPH CAN BE
EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A WARNING MAY
BE REQUIRED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
THURSDAY MORNING FOR NORTHEASTERN TEXAS.
LAT...LON 3241 9901 3246 9885 3246 9847 3231 9847
3227 9852 3222 9863 3226 9891 3233 9901
TIME...MOT...LOC 0939Z 277DEG 23KT 3237 9889The Dyess AFB radar (KDYX), 90 km away, was scanning. The volume nearest the first event began at 10:33 UTC.
38 hail, 9 thunderstorm wind, 3 tornado. Local standard time, as filed.
Nickel sized hail was reported 2 miles west of Huckaby.
Dime sized hail was reported on FM 2425, approximately 5 miles south of Granbury.
Nickel sized hail was reported in Pecan Plantation.
Hopkins County local and county Emergency Management officials determined that damage and debris reported near the intersection of Interstate 30 and Highway 67 was caused by straight line winds of approximately 70 mph. Winds damaged trees, powerlines and power poles near this location.
Golfball sized hail was reported at Bishop Dunne High School in Cockrell Hill.
At 206 pm CDT a tornado near Midloathian was reported by an Arlington Airport weather observer in a special observation. The tornado was last reported by Ellis County Emergency Management at 211 pm CDT. This tornado was also reported by local county spotters and HAM radio operators. The tornado occurred over open county and no damage was reported. This tornado has been rated an EF-0 producing wind speeds between 70 and 85 mph.
A Seagoville police officer reported quarter sized hail.
Quarter sized hail was reported in Waxahachie.
One inch sized hail was reported at the intersection of FM 878 and East Campus Road near Palmer.
Ellis County Emergency Management reported a brief tornado touchdown approximately 2 miles northeast of Alma. This tornado damaged an abandoned barn and uprooted and twisted a few trees. The abandoned barn eventually collapsed due to the structural damage caused by the tornado. This damage is consistent with a tornado producing wind speeds of 80 mph, so it has been rated EF-0.
Kemp Public Schools reported quarter sized hail along Highway 175.
Dallas-Fort Worth Broadcast Media reported quarter sized hail in the town of Ennis.
Two semi-trucks were blown off of Interstate 45 near Alma by thunderstorm outflow winds. The occupants of these trucks were not injured. Winds also damaged some trees within the community of Alma.
Ellis County Emergency Management reported one inch hail in the town of Chatfield.
Half Dollar Sized hail was reported 3 miles northwest of Kerens.
Nickel sized hail was reported 5 miles southeast of Powell.
Quarter sized hail was reported 5 miles southeast of Powell.
Golfball sized hail was reported along Emhouse Road approximately 3 miles north northwest of Corsicana.
Hail up to the size of baseballs was reported in Corsicana.
A resident of Forreston reported that as a thunderstorm moved through town, winds blew down small tree branches and penny sized hail fell.
Dallas-Fort Worth area broadcast media reported 6 to 12 inch diameter trees were snapped by thunderstorm winds near Corsicana. A sheet metal roof was also blown off of an old gas station.
Dallas Fort Worth area broadcast media reported 6 to 12 inch diameter trees were snapped by thunderstorm winds near Corsicana. A sheet metal roof was also blown off of an old gas station.
Golfball sized hail was reported in Mustang.
Navarro County Emergency Management reported baseball sized hail 1 mile east of Angus.
Penny and Nickel sized hail was reported in the town of Italy.
Freestone county sheriffs reported dime sized hail in the community of Southern Oaks.
Anderson County Emergency Management reported quarter sized hail in Tennessee Colony.
Hill County Emergency Management reported golfball sized hail in Hubbard.
Anderson County Emergency Management reported quarter sized hail in Harmony.
Hill County Emergency Management and storm spotters reported a brief tornado southeast of the community of Hubbard. This tornado occurred over open country and was only briefly on the ground and produced no damage. The tornado was rated EF-0, producing winds around 70 mph.
Baseball sized hail was reported between Leroy and Elm Mott on FM 308.
Mexia police officers reported quarter sized hail in town.
A spotter reported quarter sized hail fell for 2 minutes near Fairfield.
HAM radio operators reported golfball sized hail in China Springs.
HAM radio operators reported penny sized hail in the community of Axtell.
HAM radio operators reported golfball sized hail at Valley Mills High School.
Quarter sized hail was reported in the town of Mart.
McGregor Municipal Airport ASOS recorded a peak wind gust of 54 kts as thunderstorms moved through the county.
Waco broadcast media reported an estimated wind gust of 60 mph at the intersection of Highway 84 and Old Lorena Road.
Waco broadcast media reported nickel sized hail at the intersection of Old Lorena Road and Highway 84.
Waco broadcast media reported thunderstorm winds blew down a few large trees on Old Lorena Road near Woodway. Winds were estimated to have gusted as high as 70 mph.
Waco broadcast media reported golfball sized hail in Woodway.
Waco broadcast media reported quarter sized hail at the intersection of Panther Way and Hewitt Drive.
HAM radio operators reported golfball sized hail southeast of Hewitt.
HAM radio operators reported quarter to half dollar sized hail in Hewitt.
HAM radio operators estimated 60 mph thunderstorm outflow winds at the intersection of Highway 7 and County Road 439.
HAM radio operators reported golfball sized hail in Chilton.
Waco broadcast media reported nickel to golfball sized hail covering the ground 6 miles north of Lott along Highway 77.
HAM radio operators estimated thunderstorm outflow wind gusts up to 70 mph approximately 1 mile east of Belfalls.
Goldthwaite police officers reported golfball sized hail on highway 183 south of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234004, 234005, 234006, 234413, 234008, 234414, 234011, 234012, 234015, 234429, 234017, 234019, 234419, 234022, 234025, 234028, 234033, 234038, 234043, 234045, 234425, 234426, 234048, 234051, 234052, 234053, 234055, 234056, 234057, 234427, 234059, 234060, 234061, 234062, 234064, 234066, 234068, 234421, 234422, 234069, and more.